Medical questions & health advice by board certified doctors
"What causes my insomnia?"
I am a 22 year old college student and for the past two weeks, I have not been able to sleep at night at all. The only sleep I have had has been an hour or two nap in class during the day. I have been very stressed out about my future recently. Also, I have had very bad relationships with people for the past couple of years. Will this stress cause insomnia? Also, what can I do to help this and if I see a doctor about this is there any medication I could take to help with this? I would prefer not to have to take medication if possible.
Trouble sleeping is a very common problem encountered in the outpatient setting. Stress is a very powerful force in a person's life, and can manifest in a variety of mental and physical ailments, including insomnia. People with stress often have an easier time getting through the day rather than the night, as during the day there are many distractors and other tasks to keep them occupied, such as work and school. However, at night, without these stimuli, thoughts about one's stressors can become overwhelming and lead to the mind racing and prevent a good night's sleep. A vicious cycle can develop quickly, where less sleep leads to problems during the day (such as napping in class) which can quickly become another source of stress. The best advice would be to seek out someone through your school's health services, whether it is a primary care physician, psychologist or counselor. These professionals can help you identify your stressors and help you find healthy ways of coping with your stress. Medications are available to help people deal with stress, but they are not a perfect or long-term solution. Finding and eliminating the sources of stress in your life will be much more valuable to you in the long-term.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.